Flash Flood, Chautauqua
- When
- July 13, 11:45 PM EST to July 14, 3:15 AM EST
- Where
- Chautauqua County, 0.69 mi N of Forsyth to 0.57 mi SE of Forsyth
- Cause
- Heavy Rain
- Property damage
- $750,000
- Reported by
- Emergency Manager
- Coordinates
- 42.310, -79.650
A warm front drifted northeast across Western New York during the wee hours of the morning and was the focus for a band of moderate showers and embedded thunderstorms. These storms were very slow moving and remain across northern Chautauqua for a few hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A warm front drifted northeast across Western New York during the wee hours of the morning and was the focus for a band of moderate showers and embedded thunderstorms. These storms were very slow moving and remain across northern Chautauqua for a few hours. Rainfall reports as high as 5.76 inches were recorded but much of the region received a good four to five inches. Roads quickly became impassable. Portions of main routes NY 5, NY 60 and the New York State Thruway were closed. Cars quickly became trapped in flood waters with several rescues completed. Hundreds of homes and businesses were flooded and damage was extensive. Damage in the county was estimated at more than $5 million. The flood waters slowly subsided through the morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 13, 10:39 PM EST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1139 PM EDT MON JUL 13 2015 .SYNOPSIS... A TROUGH OF LOW PRESSURE WILL SLIDE SOUTHEAST FROM THE UPPER GREAT LAKES TO THE LOWER LAKES WITH INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS ON TUESDAY. A COLD FRONT WILL MOVE THROUGH THE REGION TUESDAY NIGHT WITH A DRIER AND LESS HUMID AIRMASS. HIGH PRESSURE WILL RETURN FOR THE REMAINDER OF WEEK WITH SEASONABLE TEMPERATURES. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... NORTH TO SOUTH BAND OF SHOWERS AND EMBEDDED THUNDERSTORMS FROM LONG POINT ONTARIO TO ERIE PENNSYLVANIA PUSHING SLOWLY NORTHEAST. THIS ACTIVITY WILL PUSH ACROSS THE EASTERN END OF LAKE ERIE AND FAR WESTERN NEW YORK BEFORE MIDNIGHT. INSTABILITY WILL BE WANING OVER THE NEXT FEW HOURS THEREFORE EXPECT THIS ACTIVITY TO TAKE ON A WEAKENING TREND AFTER MIDNIGHT. A WEAK MID LEVEL TROUGH CURRENTLY ANALYZED OVER THE UPPER GREAT LAKE WILL DROP SOUTH AND EAST ARRIVING OVER CENTRAL LOWER MICHIGAN BY MID-MORNING TUESDAY. INCREASING LARGE SCALE ASCENT AND INSTABILITY AHEAD OF THIS SYSTEM WILL BRING AN INCREASING LIKELIHOOD OF SHOWERS AND THUNDERSTORMS FIRST TO THE FAR WESTERN END OF THE STATE BY LATE TUESDAY MORNING...THEN SPREADING EAST ACROSS THE GENESEE VALLEY AND CENTRAL NY DURING THE AFTERNOON. LATEST GUIDANCE SHOWS SIGNIFICANT INCREASE IN MOISTURE WITH P-WATS AHEAD OF THIS SYSTEM RAMPING TO BETWEEN 1.5 TO 1.9 INCHES WHICH WILL LIKELY SUPPORT A THREAT OF HEAVY RAIN. WITH WEAK 0-6KM BULK SHEAR VALUES OF ONLY 20 KNOTS...THE SEVERE WEATHER POTENTIAL SHOULD REMAIN LIMITED. THE MAIN CONCERN IS THE FLASH FLOOD POTENTIAL GIVEN THE WEAK FLOW ALOFT...ALTHOUGH CONFIDENCE STILL REMAINS JUST LOW ENOUGH NOT TO ISSUE A FLASH FLOOD WATCH AT THIS TIME. WILL CONTINUE TO MONITOR THE SITUATION AND MENTION THE THREAT OF HEAVY RAIN IN THE HWO. OTHERWISE...EXPECT A VERY WARM AND MUGGY NIGHT WITH OVERNIGHT LOWS EXPECTED TO BOTTOM OUT IN THE MID/UPPER 60S FOR MOST LOCATIONS. ON TUESDAY...HIGHS WILL TOP OUT GENERALLY IN THE UPPER 70S TO LOW 80S. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/... THE 500 MB TROF AXIS SHOULD STILL BE ACROSS WESTERN NEW YORK TUESDAY EVENING WHICH WILL KEEP MOIST AND UNSTABLE AIR IN THE REGION. A CONSENSUS OF GUIDANCE (12Z NAM/GFS/RGEM) MAINTAINS SHOWER AND THUNDERSTORM ACTIVITY THROUGH TUESDAY EVENING BEFORE THIS FINALLY EXITS LATE TUESDAY NIGHT WHEN THE TROF SLIDES EASTWARD. THE UPPER LEVEL FLOW WILL STILL BE VERY WEAK SO THIS ACTIVITY WILL CONTINUE TO BE VERY SLOW MOVING WITH THE POTENTIAL TO PRODUCE HEAVY RAINFALL AND POTENTIALLY FLASH FLOODING. GUIDANCE IS ALSO A BIT FASTER TO CLEAR THINGS OUT. NORTHERLY WINDS WILL BRING IN COOLER AND LESS MOIST AIR LATE TUESDAY NIGHT WITH TEMPERATURES EXPECTED TO DROP INTO THE UPPER 50S TO LOWER 60S. ANY LINGERING RAIN SHOWERS SHOULD QUICKLY TAPER OFF WEDNESDAY MORNING. CLOUDS WILL CLEAR FIRST ON THE LAKE PLAINS WHICH SHOULD SEE A GOOD AMOUNT OF SUNSHINE FROM LATE MORNING ON. THE HIGHER TERRAIN WILL BE SLOWER TO CLEAR WITH NORTHERLY UPSLOPE FLOW...BUT EVEN HERE SOME SUNSHINE WILL DEVELOP LATER IN THE AFTERNOON. HIGH PRESSURE BUILDING SOUTH OUT OF ONTARIO AND QUEBEC WILL DELIVER A COOLER AND DRIER AIRMASS...WITH HIGHS AROUND 70. HIGH PRESSURE WILL BUILD ACROSS THE REGION WEDNESDAY NIGHT AND THURSDAY WITH CLEAR SKIES. THIS WILL PROVIDE EXCELLENT RADIATIONAL COOLING CONDITIONS WEDNESDAY NIGHT WITH LOWS IN THE LOWER TO MID 50S IN MOST AREAS...WITH UPPER 40S IN THE TYPICALLY COOLER INTERIOR SECTIONS. TEMPERATURES WILL REBOUND NICELY ON THURSDAY WITH PLENTIFUL SUNSHINE TEMPERATURES SHOULD CLIMB INTO THE MID TO UPPER 70S. && .LONG TERM /THURSDAY THROUGH MONDAY/... HIGH PRESSURE WILL SLIDE EAST OFF THE NEW ENGLAND COAST BUT SHOULD PROVIDE FAIR WEATHER AT LEAST THROUGH FRIDAY. AFTER THIS...A CONSENSUS OF THE 12Z GFS/GGEM/ECMWF BRING A SERIES OF SUBTLE SHORTWAVES ACROSS THE REGION IN AN OTHERWISE ZONAL FLOW. THIS FEATURE WILL BRING AN INCREASING CHANCE OF A FEW SHOWERS AND STORMS FOR THE WEEKEND AND INTO NEXT WEEK. THE BEST CHANCE WILL COME DURING THE AFTERNOON HOURS DUE TO DESTABILIZATION FROM DAYTIME HEATING...WITH THE STRONGEST OF THE SHORTWAVES MOST LIKELY TO CROSS ON SATURDAY. EVEN SO...THE WEAK FEATURES SHOULD ONLY PRODUCE HIT OR MISS STORMS WITH THE MAJORITY OF THE PERIOD LIKELY TO BE DRY. ALSO...THE AXIS OF THE ZONAL JET WILL BE TO OUR NORTH WHICH WILL ALLOW WARM AND MOIST AIR TO MOVE INTO THE REGION. DAYTIME HIGHS SHOULD CLIMB WELL INTO THE 80S DURING THE PERIOD...WITH 90 NOT OUT OF THE QUESTION IN SPOTS. THIS WILL RESULT IN RATHER MUGGY CONDITIONS FOR THE PERIOD. && .AVIATION /04Z TUESDAY THROUGH SATURDAY/... A WEAKENING UPPER LEVEL DISTURBANCE WILL PUSH THROUGH THE REGION OVERNIGHT. THE ASSOCIATED BAND OF SHOWERS AND EMBEDDED THUNDERSTORMS ACROSS FAR WESTERN NEW YORK WILL DIMINISH. KIAG/KJHW MAY BRIEFLY DROP TO MVFR AS THE AREA OF CONVECTION COMES THROUGH BETWEEN 03Z AND 06Z. LATER TONIGHT...THERE WILL BE SOME POTENTIAL OF LATE NIGHT LOW CIGS RESULTING FROM MOIST SRLY FLOW ASCENDING THE HIGHER TERRAIN OF THE WESTERN SOUTHERN TIER...WHICH MAY IMPACT KJHW BETWEEN 06Z AND 12Z. EXPECT ANY LOW CIGS TO LIFT BY LATE TUESDAY MORNING. THERE WILL THEN BE AN INCREASING TREAT OF SHOWERS AND THUNDERSTORMS TUESDAY AFTERNOON WITH AN APPROACHING TROUGH AND COLD FRONT. OUTLOOK... WEDNESDAY THROUGH SATURDAY...VFR. && .MARINE... A TROUGH OF LOW PRESSURE WILL BRING INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS TUESDAY. A COLD FRONT WILL CROSS THE LOWER GREAT LAKES TUESDAY NIGHT WITH STIFF NORTHERLY WINDS PREVAILING BEHIND THE FRONT THROUGH THE DAY WEDNESDAY. WIND AND WAVES ARE EXPECTED TO BUILD TO SMALL CRAFT ADVISORY LEVELS TUESDAY NIGHT THROUGH WEDNESDAY BEFORE DIMINISHING WEDNESDAY NIGHT. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...AR NEAR TERM...AR/TMA SHORT TERM...APFFEL LONG TERM...APFFEL AVIATION...TMA MARINE...AR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 506 AM EDT MON JUL 13 2015 NYZ001>008-010>014-019>021-085-140915- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 506 AM EDT MON JUL 13 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE CHANCE OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TUESDAY AFTERNOON AND TUESDAY NIGHT. THESE STORMS WILL BE MOVING VERY SLOWLY... WHICH MAY RESULT IN VERY HEAVY RAINFALL AND POTENTIAL FLASH FLOODING IN A FEW LOCALIZED AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-140915- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 506 AM EDT MON JUL 13 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF HITCHCOCK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1158 PM EDT MON JUL 13 2015
NYZ019-140530-
CHAUTAUQUA-
1158 PM EDT MON JUL 13 2015
...LOCALLY HEAVY RAIN WILL AFFECT PORTIONS OF CHAUTAUQUA COUNTY...
AT 1155 PM EDT...A THUNDERSTORM WITH VERY HEAVY RAINFALL WAS OVER
WESTFIELD...OR 13 MILES SOUTHWEST OF FREDONIA...MOVING NORTHEAST AT
15 MPH. AND ADDITIONAL AREA OF HEAVY RAIN SOUTH OF JAMESTOWN WILL
CROSS AREAS NEAR THE STATE LINE NEAR BUSTI.
LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...DUNKIRK...FREDONIA...WESTFIELD...LAKEWOOD...FALCONER...
MAYVILLE...SUNY FREDONIA...JAMESTOWN WEST AND CHAUTAUQUA INSTITUTE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 90 BETWEEN EXITS 60 AND 59.
INTERSTATE 86 BETWEEN EXITS 6 AND 13.
VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM WITH LOCAL AMOUNTS
OF 1 TO 2 INCHES...AND THIS MAY CAUSE LOCALIZED FLOODING. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
LAT...LON 4200 7954 4228 7972 4241 7945 4245 7942
4249 7935 4249 7933 4254 7921 4200 7910
TIME...MOT...LOC 0355Z 231DEG 14KT 4234 7956
HITCHCOCKThe Buffalo radar (KBUF), 103 km away, was scanning. The volume nearest the first event began at 04:46 UTC.
3 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2015Every state in 2015This day in weather historyWarnings in New York, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597423, 597424, 597425.